Lee S. Simon, MD

Disclosures

May 01, 2001

Question

A middle-aged man who tested positive for rheumatoid factor (RF) suddenly developed gangrene on the medial aspect of his right ring finger. He is already receiving azathioprine (Imuran) and chloroquine (Aralen). Would low-molecular-weight heparin help in this case?

B. S. Pardiwalla, MD, MBBS

Response from Lee S. Simon, MD

The real question is: why did the gangrene develop? You have not said whether the patient has other evidence of vasculitis, such as organ involvement besides his finger, or a history of Raynaud's disease. Is he hypercoagulable? Paraneoplastic? Did he throw an embolus? Once the answers to these questions are known, the question becomes how to treat the patient. Short-term anticoagulation is appropriate, but I am not aware of any studies of low-molecular-weight heparin in this particular situation. I also wonder whether this patient has ongoing evidence of rheumatoid arthritis (RA) and, if so, why he is not receiving more substantial therapy for the RA (unless he was otherwise well and the gangrene occurred out of the blue).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....